MAUDE Adverse Event Report: ALCON - COUVREUR N.V./ALCON - BELGIUM VISCOAT OPHTHALMIC VISCOSURGICAL DEVICE; AID, SURGICAL, VISCOELASTIC

ALCON - COUVREUR N.V./ALCON - BELGIUM VISCOAT OPHTHALMIC VISCOSURGICAL DEVICE; AID, SURGICAL, VISCOELASTIC
Catalog Number 8065183150
Medical Device Problem Code Particulates (1451)
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 04/08/2021
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
A sample is available that has not yet been received at manufacturing for evaluation.Investigation including root cause analysis is in progress.A supplemental mdr will be filed as necessary in accordance with 21 cfr 803.56 when additional reportable information becomes available.The manufacturer internal reference number is: (b)(4).
 
Event or Problem Description
A customer reported that a viscoelastic product was used during cataract surgery after which a fiber was noted inside of the eye upon the first post-operative follow-up.The retained fiber had to be removed from the eye on a later date.Currently, no patient harm is reported.
 
Additional Manufacturer Narrative
Complaint trending reviewed for the lot code provided.No similar complaint found.The provided photo shows an assembled viscoelastic syringe which is completely used.No material deviations to the components observed related to this complaint.One folding box and one assembled viscoelastic syringe which was completely used were received as a complaint sample.There is an extra glass carrier plate on which a particle is included.Since the sample has been opened and used up, the origin of the particle cannot be traced.Based on the analysis of the particle lab the particle consists of cellulose and protein.The sample during final inspection was visually checked and okay with no foreign material observed.Batch records were reviewed and all testing results met specifications for this lot code at the time of release.Additionally, there were no deviations noted during batch record review.A potential root cause of this complaint can be attributed to: - a solution quality related issue.This is very unlikely since a sterile filtration is performed during compounding and a 100% visual inspection process of all filled syringes is performed to remove syringes with foreign material.In addition filling occurs in a grade a/b environment.- a component related issue.This is unlikely as only components are used from batches for which the specifications were checked.- cannula (needle) issue: no conclusion can be made as this is outside of the viscoelastic manufacturer¿s control.- a root cause outside the control of the manufacturing site could not be eliminated.Since the returned syringe was completely used, all batches are released according to the required specifications, the sample during final inspection was conform and no manufacturing related deviations are identified, a conclusive root cause cannot be determined.This is an isolated incident for this batch.The manufacturer internal reference number is: (b)(4).

Brand Name
VISCOAT OPHTHALMIC VISCOSURGICAL DEVICE
Common Device Name
AID, SURGICAL, VISCOELASTIC
Manufacturer (Section D)
ALCON - COUVREUR N.V./ALCON - BELGIUM
rijksweg 14
puurs B-287 0
BE  B-2870
MDR Report Key11903548
Report Number3002037047-2021-00026
Device Sequence Number4420987
Product Code LZP
UDI-Device Identifier00380651831506
UDI-Public00380651831506
Combination Product (Y/N)N
Initial Reporter StateWV
Initial Reporter CountryUS
PMA/510(K) Number
P840064
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup
Report Date (Section B) 08/26/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date03/31/2023
Device Catalogue Number8065183150
Device Lot Number20D21M
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer05/25/2021
Initial Date Received by Manufacturer 05/06/2021
Supplement Date Received by Manufacturer07/30/2021
Initial Report FDA Received Date05/28/2021
Supplement Report FDA Received Date08/26/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
DUOVISC VISCOELASTIC SYSTEM
Outcome Attributed to Adverse Event Required Intervention;